Alert archive / Pennsylvania / Flash Flood Warnings in 1995

Flash Flood Warning 12, NWS State College, PA

March 8, 1995Lancaster County, Pennsylvania

NWS State College, PA issued this flash flood warning at Mar 8, 1995, 7:41 PM EST for Lancaster County, Pennsylvania. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 1995, 7:41 PM EST (00:41 UTC)
Expired
Mar 9, 1995, 9:00 AM EST
In force
13 hr
Issued by
NWS State College, PA
Area
Whole counties

County Lancaster County, PA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 1995-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 1995-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 090046
FFWCTP
PAC071-090245-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
741 PM EST WED MAR 8 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
FLOOD WARNING FOR SMALL STREAMS AND POOR DRAINAGE AREAS EFFECTIVE
UNTIL 945 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN  PENNSYLVANIA
 
   ...LANCASTER COUNTY
 
OVER 2 INCHES OF RAIN HAS FALLEN LOCALLY ACROSS PORTIONS OF LANCASTER
COUNTY. DOPPLER RADAR IN STATE COLLEGE SHOWS THAT RAIN WILL CONTINUE
OVER LANCASTER COUNTY THROUGH 900 PM...BEFORE CHANGING OVER TO SNOW.
 
THIS RAINFALL HAS CAUSED RISES ON SMALLER CREEKS AND STREAMS IN THE
COUNTY.  THE RIVER GAGE AT PARADISE ALONG PEQUEA CREEK WAS READING 4.7
FEET AT 730 THIS EVENING AND RISING RAPIDLY.  WITH THIS RAPID RISING
TREND...IT IS LIKELY THE FLOOD STAGE AT PARADISE WILL BE MET OR
EXCEEEDED AROUND 800 PM.
 
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
JUNG
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 12:47 PM EST, 6 hours 54 minutes earlier.

Area forecast discussion, Mar 8, 12:47 PM EST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1245 PM EST WED MAR 8 1995

...WILL CONCENTRATE ON AFTERNOON/TONIGHT FCST...

LARGE SWATH OF SNOW/RAIN CONTINUES ORIENTED UP AND DOWN THE
APPLACHIANS WITH THE HEAVIEST PRECIP W OF MTNS FOR NOW. A BATCH
OF RW AHEAD OF MAIN BAND OF PRECIP HAS SLIPPED IN SERN PA FROM
VA. RAIN/SNOW LINE APPEARS TO RUN FROM CNTRL POTTER CNTY S TO JST
SOMERSET AREA AS OF 12 PM. BAND OF PRECIP BEHIND FRNT AS
MENTIONED PRVS DSCN SEEMS TO BE WELL CORRELATED WITH SWATH OF
STRONG 850 MB FRONTOGENISIS. PRECIP SEEMS TO BE HVG A HARD TIME
ADVECTING NEWRD INTO CNTRL AND SC MTNS OF PA PROBABLY BECAUSE OF
HIGHER MTNS TO THE SW ACRS WRN MD AND ERN WV. IN TIME... HEAVIER
STEADIER PRECIP SHUD WORK INTO CNTRL PA THIS AFTRN. BOTH NGM/ETA
SLIDE THIS STRONG 850 MB FRONTOGENITIC REGION E WITH THE AXIS OF
MAXIMUM FRCG RUNNING ABT SYR-UNV-ROA BY 00Z. THINK HEAVIEST
SNOW/RAIN FROM FRONTAL FRCG WILL RUN FROM CNTRL NY SOUTHWARD ACRS
SUS VLLY AND CNTRL PA BY 00Z. MODELS ALSO SHOW THAT S RATHER SFC
WV DEVELOPING ON FRONT AND MOVG NEWRD UP THROUGH ERN VA THIS EVE.
THIS SFC WV AND ASSCTD Q-G FRCG WILL ONLY ADD TO AN ALREADY
POTENT MESO-SCALE SET UP THAT WILL BE ACRS CNTRL/ERN PA THIS
AFTRN/EVE. THINK HEAVY PRECIP AT TIMES WILL BE OCCURRING IN THESE
AREAS FROM 18Z-06Z. THIS SFC WV WILL ALSO ADVECT ENUF MOISTURE
INTO SERN PA TO PRODUCE HEAVY RAINS THERE BETWEEN NOW AND 00Z.
RAIN/SNOW LINE WILL BE A NIGHTMARE IN CNTRL/ERN PA. IT ALL
DEPENDS ON HOW MUCH COLD AIR CAN MOVE E OF MTNS. 0 C ISOTHERM AT
850 MB AS SEEN ON THIS MORN/S UPR AIR PLOTS AND IN THE INITIAL
GRIDDED DATA SEEMS TO CORRELATE WELL TO R/S LINE. WITH SFC WV
ADVANCING N ALONG FRNT TO THE S OF PA THIS AFTRN/EVE... THINK 0C
LINE AT 850 MB WILL COME TO A TEMPORARY HALT UNTIL WV PASSES. ETA
SOLTN IS FURTHER W WITH 0C LINE THAN NGM. LIKE ETA SOLTN SINCE
MODELS ALWAYS SEEM TO BRING COLD AIR E OF MTNS TOO QUICKLY. ETA
IS ALSO SUPPOSED TO HV BETTER TOPOGRAPHY THAN NGM. THUS... SEE
RAIN TURNING TO SNOW IN CNTRL AND SC PA (MAINLY PIT CTP ZONES)
THIS AFTRN WITH 3 TO 6 INCHES OR SO LOOKING PRETTY GOOD MOST
AREAS BY LATE EVE. CONCUR WITH WINTER WX ADVY WRN CTP FA AND
LIKELY WILL HV TO EXTENT FOR THIS EVE FOR MUCH OF WRN CTP FA.
NRN COUNTIES OF ERN CTP FA (PHL ZONES)... LOOK LIKE THEY WILL
ALSO TURN TO SNOW THIS AFTERNOON LOOKING AT ELM OBS AND WITH ALL
THE HIGHER TERRAIN UP THERE TO BOOT. COLD AIR MAY NOT GET INTO
SULLIVAN CNTY IN TIME THIS AFTRN BUT LATER TONIGHT I THINK IT
WILL BE SNOWING GOOD UP THERE. CONCUR WITH WINTR WX ADVY ALSO AND
LIKELY WILL HV TO EXTENT INTO EVE ALSO. WUD BUMP SNOW AMOUNTS UP
THERE THROUGH THIS EVE. I WOULD GO TOTAL 3 TO 6 INCHES OR SO TOO
THRU LATE EVE. MID SUS VLLY ABT 1 TO 3 INCHES... LESSOR AMNTS OF
SNOW LATE TONIGHT LWR SUS VLLY.

NO ZONES... WILL CONCENTRATE ON NOW/S ETC.

NICOSIA

In the hours before

Special weather statement, Mar 8, 2:49 PM EST, 4 hours 52 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-082250

SPECIAL WEATHER STATEMENT - WINTER WEATHER ADVISORY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EST WED MAR 8 1995

...WINTER WEATHER MOVING FROM WEST TO EAST ACROSS PENNSYLVANIA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A WINTER WEATHER ADVISORY
FOR THIS AFTERNOON FOR THE NORTHERN... CENTRAL AND SOUTHERN
MOUNTAINS OF PENNSYLVANIA... TO INCLUDE THE LAUREL HIGHLANDS...
AND THE UPPER SUSQUEHANNA VALLEY.

THE WINTER WEATHER ADVISORY INCLUDES THE FOLLOWING COUNTIES...
WARREN... MC KEAN... POTTER... TIOGA... ELK... CAMERON...
NORTHERN CLINTON... NORTHERN LYCOMING... SULLIVAN...
CLEARFIELD... CENTRE... CAMBRIA... BLAIR... HUNTINGDON...
MIFFLIN... JUNIATA... SOMERSET... BEDFORD... FULTON... AND
FRANKLIN.

A VERY STRONG COLD FRONT CONTINUES TO ADVANCE ACROSS THE STATE.
AT 230 PM... RAIN WAS CHANGING TO FREEZING RAIN... SLEET... AND
SNOW OVER CENTRAL PENNSYLVANIA ALONG A LINE STRETCHING FROM
WESTERN TIOGA COUNTY SOUTH TO BEDFORD COUNTY.
FREEZING RAIN AND SLEET BEHIND THE COLD FRONT SHOULD CHANGE
TO SNOW RATHER QUICKLY. TOTAL ACCUMULATIONS OF 3 TO 5 INCHES
ARE POSSIBLE IN THOSE COUNTIES THAT ARE INCLUDED IN THE WINTER
WEATHER ADVISORY. THE PRECIPITATION SHOULD TAPER OFF FROM WEST
TO EAST LATER TODAY AND TONIGHT.

MILD TEMPERATURES AHEAD OF THE FRONT WILL TUMBLE QUICKLY AS RAIN
BREAKS OUT OVER EASTERN PENNSYLVANIA. TEMPERATURES WILL FALL FROM
NEAR 60 TO THE 30S DURING THE COURSE OF THE AFTERNOON AS THE COLD
FRONT BARRELS THROUGH.

THE PRECIPITATION COMBINED WITH TEMPERATURES FALLING TO
SUBFREEZING LEVELS MAY LEAD TO A QUICK FREEZE UP OF TRAVEL
SURFACES. DRIVING AND WALKING WILL BECOME HAZARDOUS WITH THE
ONSET OF THE FREEZING PRECIPITATION AND THEN WORSEN WITH THE SNOW
ACCUMULATIONS.

MOTORISTS ARE URGED TO PAY SPECIAL ATTENTION TO THE RAPIDLY
CHANGING WEATHER CONDITIONS AND WATCH FOR A QUICK FREEZE UP OF
ROAD SURFACES. REDUCE SPEED AND LEAVE PLE
NTY OF ROOM BETWEEN YOU
AND THE VEHICLE IN FRONT OF YOU.

OSTUNO
Special weather statement, Mar 8, 2:50 PM EST, 4 hours 51 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-082250

SPECIAL WEATHER STATEMENT - WINTER WEATHER ADVISORY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EST WED MAR 8 1995

...WINTER WEATHER MOVING FROM WEST TO EAST ACROSS PENNSYLVANIA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A WINTER WEATHER ADVISORY
FOR THIS AFTERNOON FOR THE NORTHERN... CENTRAL AND SOUTHERN
MOUNTAINS OF PENNSYLVANIA... TO INCLUDE THE LAUREL HIGHLANDS...
AND THE UPPER SUSQUEHANNA VALLEY.

THE WINTER WEATHER ADVISORY INCLUDES THE FOLLOWING COUNTIES...
WARREN... MC KEAN... POTTER... TIOGA... ELK... CAMERON...
NORTHERN CLINTON... NORTHERN LYCOMING... SULLIVAN...
CLEARFIELD... CENTRE... CAMBRIA... BLAIR... HUNTINGDON...
MIFFLIN... JUNIATA... SOMERSET... BEDFORD... FULTON... AND
FRANKLIN.

A VERY STRONG COLD FRONT CONTINUES TO ADVANCE ACROSS THE STATE.
AT 230 PM... RAIN WAS CHANGING TO FREEZING RAIN... SLEET... AND
SNOW OVER CENTRAL PENNSYLVANIA ALONG A LINE STRETCHING FROM
WESTERN TIOGA COUNTY SOUTH TO BEDFORD COUNTY.
FREEZING RAIN AND SLEET BEHIND THE COLD FRONT SHOULD CHANGE
TO SNOW RATHER QUICKLY. TOTAL ACCUMULATIONS OF 3 TO 5 INCHES
ARE POSSIBLE IN THOSE COUNTIES THAT ARE INCLUDED IN THE WINTER
WEATHER ADVISORY. THE PRECIPITATION SHOULD TAPER OFF FROM WEST
TO EAST LATER TODAY AND TONIGHT.

MILD TEMPERATURES AHEAD OF THE FRONT WILL TUMBLE QUICKLY AS RAIN
BREAKS OUT OVER EASTERN PENNSYLVANIA. TEMPERATURES WILL FALL FROM
NEAR 60 TO THE 30S DURING THE COURSE OF THE AFTERNOON AS THE COLD
FRONT BARRELS THROUGH.

THE PRECIPITATION COMBINED WITH TEMPERATURES FALLING TO
SUBFREEZING LEVELS MAY LEAD TO A QUICK FREEZE UP OF TRAVEL
SURFACES. DRIVING AND WALKING WILL BECOME HAZARDOUS WITH THE
ONSET OF THE FREEZING PRECIPITATION AND THEN WORSEN WITH THE SNOW
ACCUMULATIONS.

MOTORISTS ARE URGED TO PAY SPECIAL ATTENTION TO THE RAPIDLY
CHANGING WEATHER CONDITIONS AND WATCH FOR A QUICK FREEZE UP OF
ROAD SURFACES. REDUCE SPEED AND LEAVE PLENTY OF ROOM BETWEEN YOU
AND THE VEHICLE IN FRONT OF YOU.

OSTUNO
Special weather statement, Mar 8, 4:45 PM EST, 2 hours 56 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063-066-090300-

SPECIAL WEATHER STATEMENT - WINTER WEATHER AND SNOW ADVISORIES
NATIONAL WEATHER SERVICE STATE COLLEGE PA
445 PM EST WED MAR 8 1995

...WINTER WEATHER ADVISORIES ARE IN EFFECT TONIGHT FOR THE
NORTHERN... CENTRAL AND SOUTH CENTRAL MOUNTAINS OF
PENNSYLVANIA... INCLUDING THE LAUREL HIGHLANDS...

THIS INCLUDES THE FOLLOWING COUNTIES...

WARREN... MC KEAN... POTTER... ELK... CAMERON... NORTHERN
CLINTON... CLEARFIELD... CENTRE... CAMBRIA... BLAIR...
HUNTINGDON... MIFFLIN... JUNIATA... SOMERSET... BEDFORD...
FULTON... AND FRANKLIN.

...SNOW ADVISORIES ARE IN EFFECT TONIGHT FOR THE MIDDLE AND UPPER
SUSQUEHANNA VALLEY...

THIS INCLUDES THE FOLLOWING COUNTIES...

TIOGA... LYCOMING... SULLIVAN... SOUTHERN CLINTON... UNION...
SNYDER... NORTHUMBERLAND... MONTOUR... COLUMBIA...AND SCHUYLKILL.

A VERY STRONG COLD FRONT CONTINUES TO ADVANCE ACROSS THE STATE
THIS EVENING.  THIS COLD FRONT WILL BRING SEVERAL INCHES OF
ADDITIONAL SNOWFALL TO WESTERN PENNSYLVANIA TONIGHT.  BY
MORNING... TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 3 TO 5 INCHES
ACROSS THE NORTHERN MOUNTAINS... 2 TO 4 INCHES OVER THE CENTRAL
MOUNTAINS AND LAUREL HIGHLANDS... AND 1 TO 3 INCHES ACROSS THE
SOUTH CENTRAL MOUNTAINS.

ACROSS THE MOUNTAINS NORTH OF WILLIAMSPORT...SNOW WILL ALSO
CONTINUE TONIGHT...AND ACCUMULATE 3 TO 5 INCHES BY THURSDAY
MORNING.  ACROSS THE MIDDLE SUSQUEHANNA VALLEY...RAIN WILL CHANGE
TO SNOW THIS EVENING...THEN ACCUMULATE 2 TO 4 INCHES OVERNIGHT.
THERE WILL BE A BRIEF PERIOD OF FREEZING RAIN AND SLEET DURING
THE CHANGEOVER FROM RAIN TO SNOW.

ACROSS THE LOWER SUSQUEHANNA VALLEY...RAIN WILL CHANGE TO SNOW
LATER TONIGHT.  THERE WILL BE AN INCH OR TWO OF ACCUMULATION HERE
BY MORNING AS WELL.

IF YOU WILL BE OUT DRIVING TONIGHT...BE AWARE THAT ROADS WILL BE
SLIPPERY AND SNOW COVERED.  REDUCE YOUR SPEED...AND LEAVE PLENTY
OF ROOM BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU.

JUNG

~h  LOW IN?66WWUS@
Y AND WARMER.  HWWUSj
7q4WSUSR
76WWUS
\6WWUS
}66WWUS&
Tf6WWUSZ
66WWUS~
0XWSUS
HOLPH-SHELBY-ST C-TALLADEGA-
TUOOSA-WALKER-WINS
405 PM CST WE3U^WSUS.^
HT...CLEAR AND CqWWUS
4O UPPER 20S.
W*6WWUS

.THURSDAY...SU6WWUS
 #F66WWUS
IND NORTH
RSDAY NIGHT...CLEAR AND COLD.  LOW IN TH
.FRIDAY...SUNND WARMER.  HIGH_66WWUS
`$$

ALZ030>0jWWUSn
0-
CHOCTAW-CLAhWUUS
xARENONROE-PEv$WWUS<
-WILCOX-
405 PT WED MAR 8 1995
.TONIGHT...CLEvz6WWUS
 30.  WIND NORTH{WWUS`
SDAY...SUNNY BUTtWWUSl
50S.  WIND
NOR 15 MPH.
.SDAY NIGHT...CLEH6WWUS6
u6WWUS
Special weather statement, Mar 8, 4:57 PM EST, 2 hours 44 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063-066-090300-

SPECIAL WEATHER STATEMENT - WINTER WEATHER AND SNOW ADVISORIES
NATIONAL WEATHER SERVICE STATE COLLEGE PA
445 PM EST WED MAR 8 1995

...WINTER WEATHER ADVISORIES ARE IN EFFECT TONIGHT FOR THE
NORTHERN... CENTRAL AND SOUTH CENTRAL MOUNTAINS OF
PENNSYLVANIA... INCLUDING THE LAUREL HIGHLANDS...

THIS INCLUDES THE FOLLOWING COUNTIES...

WARREN... MC KEAN... POTTER... ELK... CAMERON... NORTHERN
CLINTON... CLEARFIELD... CENTRE... CAMBRIA... BLAIR...
HUNTINGDON... MIFFLIN... JUNIATA... SOMERSET... BEDFORD...
FULTON... AND FRANKLIN.

...SNOW ADVISORIES ARE IN EFFECT TONIGHT FOR THE MIDDLE AND UPPER
SUSQUEHANNA VALLEY...

THIS INCLUDES THE FOLLOWING COUNTIES...

TIOGA... LYCOMING... SULLIVAN... SOUTHERN CLINTON... UNION...
SNYDER... NORTHUMBERLAND... MONTOUR... COLUMBIA...AND SCHUYLKILL.

A VERY STRONG COLD FRONT CONTINUES TO ADVANCE ACROSS THE STATE
THIS EVENING.  THIS COLD FRONT WILL BRING SEVERAL INCHES OF
ADDITIONAL SNOWFALL TO WESTERN PENNSYLVANIA TONIGHT.  BY
MORNING... TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 3 TO 5 INCHES
ACROSS THE NORTHERN MOUNTAINS... 2 TO 4 INCHES OVER THE CENTRAL
MOUNTAINS AND LAUREL HIGHLANDS... AND 1 TO 3 INCHES ACROSS THE
SOUTH CENTRAL MOUNTAINS.

ACROSS THE MOUNTAINS NORTH OF WILLIAMSPORT...SNOW WILL ALSO
CONTINUE TONIGHT...AND ACCUMULATE 3 TO 5 INCHES BY THURSDAY
MORNING.  ACROSS THE MIDDLE SUSQUEHANNA VALLEY...RAIN WILL CHANGE
TO SNOW THIS EVENING...THEN ACCUMULATE 2 TO 4 INCHES OVERNIGHT.
THERE WILL BE A BRIEF PERIOD OF FREEZING RAIN AND SLEET DURING
THE CHANGEOVER FROM RAIN TO SNOW.

ACROSS THE LOWER SUSQUEHANNA VALLEY...RAIN WILL CHANGE TO SNOW
LATER TONIGHT.  THERE WILL BE AN INCH OR TWO OF ACCUMULATION HERE
BY MORNING AS WELL.

IF YOU WILL BE OUT DRIVING TONIGHT...BE AWARE THAT ROADS WILL BE
SLIPPERY AND SNOW COVERED.  REDUCE YOUR SPEED...AND LEAVE PLENTY
OF ROOM BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU.

JUNG

Nearby

Flash Flood Warnings in Pennsylvania, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.